Hail, Jefferson
- When
- August 19, 2:26 PM CST
- Where
- Jefferson County, 5 mi SE of Meriden
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.133, -95.500
At Perry Lake Marina.
12 thunderstorm wind, 6 hail, 2 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 2:14 AM CST, 12 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 314 AM CDT FRI AUG 19 2005 .DISCUSSION... CURRENTLY...CONVECTION THAT FIRED ALONG FRONTAL BOUNDARY ACROSS NORTHERN COUNTIES TONIGHT HAVE PUSHED EASTWARD...SAVE A FEW CELLS STILL DEVELOPING IN FRANKLIN AND DOUGLAS COUNTIES AND POINTS SOUTH AS OUTFLOW CONTINUES TO PROGRESS SOUTH INTO THOSE AREAS. WILL KEEP SOME EARLY COVERAGE IN THE GRIDS FOR THIS...BUT BOUNDARY IS SHALLOW AND EXPECT STORMS TO DIMINISH IN THESE AREAS BY EARLY TO MID MORNING. DIFFICULT DAY AHEAD. FIRST CONCERN WILL BE THE HEAT. MAX TEMPS SHOULD END UP IN THE MID TO UPPER 90S ACROSS MUCH OF THE AREA...BRINGING AFTERNOON HEAT INDICES INTO THE 102-105 RANGE AT PEAK HEATING...JUST SHY OF WIDESPREAD ADVISORY CRITERIA. SECOND CONCERN IS THUNDERSTORMS. POSITION OF FRONT STILL ACROSS NORTHERN COUNTIES...WITH NO REAL PUSH TO MOVE IT OUT. STRONG DAYTIME HEATING SHOULD DESTABILIZE ATMOSPHERE BACK INTO THE 2-4J/KG CAPE RANGE...WITH BULK SHEAR ABOUT 20-35KTS INCREASING NORTH. WOULD EXPECT MOISTURE /NEAR 2 INCHES PW PER NAM/ AND INSTABILITY TO AGAIN POOL ALONG THE FRONT AND AFTERNOON THUNDERSTORMS TO DEVELOP. GFS HAVING FEEDBACK TROUBLE...BUT SUGGESTS THIS GENERAL SCENARIO. A FEW SEVERE STORMS ARE POSSIBLE. DIFFICULT TO SAY ALSO WHERE OUTFLOW BOUNDARIES WILL RESIDE...BUT AT THIS TIME AM THINKING THEY WILL MIX OUT. MODELS GIVING LOTS OF SHORTWAVE RIPPLES IN THE FLOW. WILL KEEP ISOLD TO SCT AFTERNOON POPS...WITH THE HIGHER POPS NORTH NEAR THE FRONT. STILL WAITING FOR MAIN FRONTAL PUSH IN THE OVERNIGHT HOURS...AND WILL KEEP SCT TO LIKELY POPS ACROSS THE AREA OVERNIGHT. ETA/NAM HAS SLOWED THE FRONT SOMEWHAT...SO PRECIP MAY NEED TO BE SHIFTED MORE HEAVILY INTO THE EARLY MORNING HOURS...BUT ISNT A SIGNIFICANT CHANGE TO THE GRIDS AND WILL LEAVE AS IS FOR NOW. EXPECT SEVERE THREAT TO BE MAINLY FRI LATER AFTERNOON AND EVENING...BUT AS MENTIONED ABOVE MAY CONTINUE AFTER MIDNIGHT IF MAIN FRONT SLOWS. HAIL AND WIND WOULD BE THE PRIMARY THREAT. SATURDAY AND SUNDAY LOOK TO BE WELCOME RELIEF TEMP WISE...AS PRECIPITATION MOVES SOUTH OF THE AREA BY SATURDAY EVENING. HIGHS IN THE 80S...SLIGHTLY COOLER SUNDAY THAN SATURDAY AS COLDER AIR SHIFTS FARTHER SOUTH AND EAST SUNDAY. NO ADJUSTMENTS BEYOND SUNDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && KC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1207 PM CDT FRI AUG 19 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-201000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1207 PM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY WARM TEMPERATURES ARE EXPECTED AGAIN THIS AFTERNOON...GENERALLY IN THE MID TO UPPER 90S. THIS WILL BRING AFTERNOON HEAT INDICES INTO THE 103 TO 105 RANGE TO LOCATIONS SOUTH OF INTERSTATE 70. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA...MAINLY NORTH OF INTERSTATE 70...THEN CONTINUE INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE OUTLOOK AREA. A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY IN THE AFTERNOON THROUGH EARLY MORNING HOURS...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA ON SATURDAY...COMING TO AN END BY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 319 PM CDT FRI AUG 19 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-200300- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 319 PM CDT FRI AUG 19 2005 SEVERE THUNDERSTORM WATCH NUMBER 736 IS IN EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The Topeka radar (KTWX), 65 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
12 thunderstorm wind, 6 hail, 2 flash flood, 1 lightning. Local standard time, as filed.
At Perry Lake Marina.
Peak wind measured by KTOP ASOS.
A vacant apartment building was struck by lightning and caught fire. A firefighter suffered first and second degree burns on his hands and shoulder when the building's roof collapsed.
4 inch tree limb down on 900 block of NE Wabash.
Fast flowing water across several low lying streets in the city.
12 inch tree limb and several 4-6 inch tree limbs down at 21st and James.
5 inch limb down at 5th and California.
20 inch diameter old tree fell on house at 4th and California.
4 inch limbs down.
Fast flowing water across several rural roads.
Tree down across 3rd Street and power pole down across Elmwood.
Barn roof blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468806, 5468807, 5468808, 5468809, 5468907, 5468810, 5468909, 5468811, 5468812, 5468813, 5468814, 5468905, 5468904, 5468910, 5468906, 5468816, 5468815, 5468901, 5468902, 5468903, 5468908.